Wyoming, 2025

Avalanche in Wyoming, December 20 to 22, 2025

December 20 to 22, 2025 · NWS RIW · 2 events in 1 county or zone

Heavy mountain snow and strong winds in the latter half of December led to multiple avalanches of note in western Wyoming.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy mountain snow and strong winds in the latter half of December led to multiple avalanches of note in western Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 1:17 PM MST, 58 minutes earlier. Its key messages:

  • After a brief lull this morning, wind gusts of 25 to 45 mph will return across much of the area this afternoon.
  • Snow returns to western portions tonight, as the start of a multi-day heavy snow event. Snowfall amounts of 18 to 36 inches are expected through Monday night.
  • Winds of 30 to 40 mph can be expected Sunday and Sunday night, adding to the already difficult travel conditions over Teton and Togwotee Passes.
  • Snow is expected in the western valleys at times, but will change over to rain by Sunday afternoon.
  • Above normal, possibly record high, temperatures, and windy conditions Monday through Christmas Eve.
Area forecast discussion, Dec 20, 1:17 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
117 PM MST Sat Dec 20 2025

.KEY MESSAGES...

- After a brief lull this morning, wind gusts of 25 to 45 mph
  will return across much of the area this afternoon.

- Snow returns to western portions tonight, as the start of a
  multi-day heavy snow event. Snowfall amounts of 18 to 36
  inches are expected through Monday night.

- Winds of 30 to 40 mph can be expected Sunday and Sunday
  night, adding to the already difficult travel conditions over
  Teton and Togwotee Passes.

- Snow is expected in the western valleys at times, but will
  change over to rain by Sunday afternoon.

- Above normal, possibly record high, temperatures, and windy
  conditions Monday through Christmas Eve.

&&

.UPDATE...
Issued at 1230 PM MST Sat Dec 20 2025

Winds have been relatively tame compared to the past few days,
with the only higher gusts noted along I-80. Most areas should
see limited wind activity through the rest of the day, with
higher gusts limited to the wind corridor from Rock Springs to
Casper. The atmospheric river tap of moisture begins to surge
into the western mountains tonight, with a good 24 to 36 hours
of snow for the western mountains. Totals have remained
consistent, so have hoisted Winter Storm Warnings for the
western ranges tonight through around sunrise Monday. The lower
valleys will see snow tonight, with an inch or two for Star
Valley and Jackson Hole through Sunday morning. These areas will
switch over to rain by noontime Sunday, and will remain rain
through the duration. With a total liquid precip over an inch at
Jackson through Monday, some ponding is possible around the
region, and temperatures near freezing Sunday night will bring
some icy conditions to wet areas. Still looks like the mountains
will wring out all the moisture from this atmospheric river,
so areas east of the Divide, along with Sweetwater County, will
not see precip from this episode.

&&

.DISCUSSION...
Issued at 210 AM MST Sat Dec 20 2025

As of 07Z, the cold front has reached Casper and Riverton and is
expected to reach the Divide in the next few hours. Temperatures at
these locations have dropped below freezing, with bands of snow
occurring over southern portions of the Bighorn Basin and Johnson
County, Natrona County along the US-20/26 Corridor and off the
southern end of the Wind River Mountains. Snow will also continue to
fall over the Salt River/Wyoming Ranges and the Wind River Mountains
through the morning hours with an additional 2 to 4 inches expected.
Most of this will fall before sunrise. Rain showers are also
expected along the I-80 Corridor shortly, pushing south of the
Interstate by 10Z. Temperatures are currently in the upper 30s/lower
40s and are not expected to drop below freezing until 12Z. Winds
continue to decrease behind the front, with gusts of 25 to 45 mph
continuing across southern portions. These winds will gradually
decrease by sunrise this morning, with the east slopes of the Wind
River Mountains continuing to gust 45 to 55 mph. This will be a
brief lull, as west-northwest winds increase to gusts of 25 to 45
mph by midday. These winds will occur for most areas, except eastern
portions of the Bighorn Basin and northern Johnson County.
Temperatures will be closer to seasonal levels, but still slightly
above normal for this time of December.

Precipitation chances will increase over western portions after 06Z
Sunday (11pm tonight), as a plume of Pacific moisture moves over the
region. This will be part of an Atmospheric River moving onshore
over northern CA today and be a multi-day event. Precipitation will
likely start as snow in the Jackson/Star Valleys tonight, changing
over to rain by the afternoon. Snow levels will range between 7000
and 8000 ft over the western mountains by 18Z Sunday, with moderate
to heavy snow through the day and Sunday night. Precipitable water
values will be close to record values with this event. This, coupled
with favorable west-southwest upslope flow, will lead to snowfall
amounts of 18 to 36 inches through Monday night. The bulk of this
will occur through Sunday night, with snow becoming light during the
day Monday. Wind gusts up to 30 mph will also occur with the snow,
adding to the travel hazard over Teton and Togwotee Passes. One of
the challenges with the forecast will be if temperatures drop below
freezing in the western valleys Sunday night.

Elsewhere, it will be a windy day again Sunday with southwest winds
gusting 25 to 35 mph across southern portions and the Wind Corridor.
Exceptions will be portions of Natrona County and southern Fremont
County, where gusts of 35 to 45 mph will be common. Locally higher
gusts up to 60 mph will be possible over South Pass and Hwy 258 on
the south side of Casper. There is a possibility for high wind
Sunday night into Monday, as 700mb winds increase to 50kt over the
Cody Foothills, South Pass and Natrona County. A cold front will
move over areas east of the Divide Monday. No precipitation is
expected either ahead or behind the front.

The impacts from the Atmospheric River will continue to wane
Tuesday, as a ridge begins to build over the region. This will lead
to another day of above normal temperatures (possibly record high
temps), with highs in the 40s and 50s. Any precipitation will be
confined to far northwestern portions, as the ridge shunts most of
the moisture to the north and west. Dry, warm and windy conditions
are likely Christmas Eve. Another storm system will impact the CWA
on Christmas, with western portions having the best chance for a
White Christmas. There is the potential that this will be another
windy day, as the flow aloft will be southwesterly.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1007 AM MST Sat Dec 20 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions expected through this afternoon, with mid and upper-
level clouds. Snow chances move in from the west after 06z/Sun, with
MVFR to LIFR conditions possible with visibility drops from snow and
low ceilings. These conditions will largely persist through the end
of the period. Sunday afternoon (after 18z/Sun), temperatures will
likely mean a rain/snow mix, or just rain, occurs; the start of this
transition may occur for the last hour or two of the period.
Precipitation looks least likely at KRKS, though a stray shower (15%
chance) could occur near the end of the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions prevail through the period, with low clouds
dissipating around KCPR to start the period. Gusty west winds
generally 15 to 25 knots occur through this afternoon. As winds
reduce this evening, strong winds aloft from the Absaroka Mountains
could bring wind shear to KCOD through tonight. For Sunday, a
weather system brings increasing clouds. Overall, not expecting
precipitation, but a shower could move off the mountains around KCOD
or KLND.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 11 PM this evening to 5 AM MST
Monday for WYZ001-002-012-014-015-024.

&&

UPDATE...Straub
DISCUSSION...LaVoie
AVIATION...Wittmann
Hazardous weather outlook, Dec 20, 12:29 PM MST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1229 PM MST Sat Dec 20 2025

WYZ001>020-022>030-212330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1229 PM MST Sat Dec 20 2025

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST MONDAY FOR THE MOUNTAINS OF WESTERN WYOMING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Wind gusts of 25 to 45 mph will return across much of the area this
afternoon.

Snow develops over western portions tonight. This will be the start
of a multi-day event that will continue through Monday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Monday Night...Periods of moderate to heavy snowfall
will occur across the higher elevations of western WY. Snow levels
will rise to 7000 to 8000 ft by midday Sunday, so any precipitation
will likely fall as rain in the Jackson/Star Valleys. Snowfall
amounts of 18 to 36 inches expected during this time. Wind gusts up
to 30 mph will occur Sunday afternoon, increasing to 40 mph Sunday
night. Wind gusts up to 60 mph will be possible over South Pass and
the south side of Casper Sunday and Sunday night.

Christmas Eve and Christmas Day...Early indications for the
potential of another round of snow mainly across western WY.
Temperatures may be cold enough to support snow over lower
elevations, but at this time confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 20, 2:15 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Excerpt from the Bridger-Teton Avalanche Center Accident Report: On Saturday, December 20, 2025 at approximately 2 PM, one skier in a party of two unintentionally triggered an avalanche on a north-facing, steep, rocky, and sparsely treed chute known as The Claw approximately two miles south of the main parking lot at Teton Pass. The slope failed above the skier. The debris ran 1,000 feet (600 vertical fall) to the base of the avalanche path, carrying and critically burying the first skier among trees. The|skier was taken to the local hospital and later flown to a larger regional medical center where he died six days later of multi-systems trauma sustained in the avalanche.

Avalanche, Teton & Gros Ventre Mountains

When
December 22, 3:00 AM MST to 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

WYDOT scheduled an avalanche control mission in the early hours of Dec 22 in response to recent weather activity on Wyoming State Highway 22 Teton Pass. Crews remotely detonated avalanche infrastructure in the area known as Glory Bowl and brought down the largest controlled avalanche seen by crews in recent years. A snow slide over 30 feet high and 250 feet wide buried both lanes of travel at milepost 10 on the closed road. Clean up operations lasted about 14 hours and the road was reopened just after 5 PM on Dec 22.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2025-12-2631MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306378, 1309525.